Alert archive / Alabama / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 13, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Jan 10, 2008, 5:50 PM CST for DeKalb County, Alabama. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 10, 2008, 5:50 PM CST (23:50 UTC)
- Expired
- Jan 10, 2008, 6:15 PM CST
- In force
- 25 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
County DeKalb County, AL
The radar
The Northeast Alabama radar (KHTX), 55 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 10, 5:16 PM CST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.8 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 186 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 514 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KHUN 102351
SVRHUN
ALC049-110015-
/O.NEW.KHUN.SV.W.0013.080110T2350Z-080111T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
550 PM CST THU JAN 10 2008
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN DEKALB COUNTY IN NORTHEAST ALABAMA...
* UNTIL 615 PM CST
* AT 546 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM HENAGAR TO FORT PAYNE TO COLLINSVILLE...AND MOVING NORTHEAST
AT 60 MPH.
* LOCATIONS IMPACTED INCLUDE...
FORT PAYNE...
HENAGAR...
IDER...
MENTONE...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CST FRIDAY MORNING
FOR DEKALB COUNTY ALABAMA.
LAT...LON 3449 8556 3438 8563 3424 8581 3420 8590
3459 8582 3463 8577 3475 8569 3476 8565
3480 8564 3486 8559 3453 8551
TIME...MOT...LOC 2350Z 244DEG 53KT 3465 8564 3441 8566
3427 8578
$$
272 follow-up statements
000
WWUS54 KHUN 110004
SVSHUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
603 PM CST THU JAN 10 2008
ALC049-110015-
/O.CON.KHUN.SV.W.0013.000000T0000Z-080111T0015Z/
DEKALB AL-
603 PM CST THU JAN 10 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CST
FOR EASTERN DEKALB COUNTY...
AT 600 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS EXTENDED FROM
INTERSTATE 59 NEAR THE GEORGIA STATE LINE...TO ADAMSBURG...MOVING
NORTHEAST AT 65 MPH.
MENTONE REMAINS WITHIN THE PATH OF THIS STORM. THE STORM WILL EXIT
THE COUNTY BY 615 PM CST.
OVER THE LAST 15 TO 30 MINUTES...THE DEKALB COUNTY EMERGENCY
MANAGEMENT AGENCY HAS REPORTED SEVERAL INSTANCES OF DOWNED TREES
ACROSS THE COUNTY.
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
LAT...LON 3449 8556 3438 8563 3430 8575 3468 8573
3475 8569 3474 8567 3476 8565 3480 8564
3486 8559 3453 8551
TIME...MOT...LOC 0003Z 224DEG 59KT 3481 8549 3444 8562
$$
27000
WWUS54 KHUN 110017
SVSHUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
615 PM CST THU JAN 10 2008
ALC049-110025-
/O.EXP.KHUN.SV.W.0013.000000T0000Z-080111T0015Z/
DEKALB AL-
615 PM CST THU JAN 10 2008
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN DEKALB COUNTY EXPIRES
AT 615 PM CST...
WEATHER SERVICE DOPPLER RADAR INDICATED THE SEVERE THUNDERSTORM THAT
PROMPTED THE WARNING HAD MOVED OUT OF THE COUNTY. THEREFORE THE
SEVERE WARNING HAS BEEN ALLOWED TO EXPIRE.
A CLUSTER OF STRONG STORMS CONTINUES IN SOUTHERN DEKALB COUNTY...
NEAR THE RODENTOWN AND COLLINSVILLE COMMUNITIES. HEAVY RAIN AND
GUSTY WINDS WILL REMAIN A POSSIBILITY IN SOUTHEASTERN DEKALB COUNTY
UNTIL THESE STORMS HAVE PASSED. REMAIN INDOORS AND AWAY FROM WINDOWS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CST FRIDAY MORNING
FOR DEKALB COUNTY ALABAMA.
LAT...LON 3449 8556 3438 8563 3430 8575 3468 8573
3475 8569 3474 8567 3476 8565 3480 8564
3486 8559 3453 8551
TIME...MOT...LOC 0004Z 224DEG 59KT 3482 8547 3445 8560
$$
27What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 10, 5:33 PM CST, 17 minutes earlier.
Area forecast discussion, Jan 10, 5:33 PM CST, 17 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 533 PM CST THU JAN 10 2008 .UPDATE... HAVE UPDATED TO ADD NEW WATCH AND CANCEL SEVERAL COUNTIES FROM PREVIOUS WATCH. WHOLESALE UPDATE TO FORECAST WILL BE NEEDED LATER THIS EVENING TO ADJUST FOR PRECIP TRENDS. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...TORNADO WATCH UNTIL 7 PM FOR MARSHALL COUNTY...MIDNIGHT FOR DEKALB COUNTY. TN...NONE. && KULA
Hazardous weather outlook, Jan 10, 10:15 AM CST, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 1015 AM CST THU JAN 10 2008 ALZ001>010-016-TNZ076-096-097-110200- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 1015 AM CST THU JAN 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TONIGHT... SOUTHERLY WINDS IN ASSOCIATION WITH A STRONG STORM SYSTEM CONTINUES TO USHER AN UNSEASONABLY MILD AND UNSTABLE AIRMASS INTO THE TENNESSEE VALLEY. THE AIRMASS WILL CONTINUE TO DESTABILIZE AS WE CONTINUE THROUGH THE AFTERNOON HOURS...AND COUPLED WITH STRONG WIND ENERGY ALOFT....WILL SET THE STAGE FOR STRONG TO SEVERE THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING. THE PRIMARY THREATS WILL BE ISOLATED TORNADOES...DAMAGING STRAIGHT LINE WINDS...AND LARGE HAIL. A SQUALL LINE AHEAD OF AN APPROACHING COLD FRONT WILL SWEEP ACROSS THE AREA FROM WEST TO EAST BY THIS EVENING. THE HIGHER THREAT FOR ISOLATED TORNADOES AND LARGE HAIL WILL EXIST AMONG THUNDERSTORMS THAT DEVELOP JUST AHEAD OF THIS SQUALL LINE THIS AFTERNOON...WHILE DAMAGING WINDS WILL BE THE PRIMARY THREAT WITH STRONGER CELLS EMBEDDED WITHIN THE SQUALL LINE ITSELF. THE THREAT FOR SEVERE WEATHER WILL END AS THE FRONT PASSES THROUGH THE REGION TONIGHT. IN ADDITION TO THE POTENTIAL FOR SEVERE WEATHER...LOCALLY HEAVY RAINFALL IS POSSIBLE...PARTICULARLY EAST OF THE INTERSTATE 65 CORRIDOR WHERE AMOUNTS IN EXCESS OF 2 INCHES MAY OCCUR IN ISOLATED LOCATIONS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE REQUESTED TODAY AND THIS EVENING. CBD
In the hours before
Special weather statement, Jan 10, 4:35 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 435 PM CST THU JAN 10 2008 ALZ003-004-102315- FRANKLIN-LAWRENCE- 435 PM CST THU JAN 10 2008 ...SIGNIFICANT WEATHER ALERT FOR FRANKLIN AND LAWRENCE COUNTIES UNTIL 515 PM CST... AT 435 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BEAR CREEK...OR NEAR HALEYVILLE...MOVING NORTHEAST AT 45 MPH. DIME SIZE HAIL AND GUSTY WINDS TO 45 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... PHIL CAMPBELL. MT HOPE. LANDERSVILLE. MOULTON. CHALYBEATE SPRINGS. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 27
Special weather statement, Jan 10, 4:35 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 435 PM CST THU JAN 10 2008 ALZ003-004-102315- FRANKLIN-LAWRENCE- 435 PM CST THU JAN 10 2008 ...SIGNIFICANT WEATHER ALERT FOR LAWRENCE AND SOUTHEASTERN FRANKLIN COUNTIES UNTIL 515 PM CST... AT 435 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BEAR CREEK...OR NEAR HALEYVILLE...MOVING NORTHEAST AT 45 MPH. DIME SIZE HAIL AND GUSTY WINDS TO 45 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... PHIL CAMPBELL. MT HOPE. LANDERSVILLE. MOULTON. CHALYBEATE SPRINGS. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 27
Special weather statement, Jan 10, 4:53 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 453 PM CST THU JAN 10 2008 ALZ008-102345- MARSHALL- 453 PM CST THU JAN 10 2008 ...SIGNIFICANT WEATHER ALERT FOR MARSHALL COUNTY UNTIL 545 PM CST... AT 453 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A LINE OF THUNDERSTORMS MOVING ACROSS THE EASTERN HALF OF MARSHALL COUNTY. A PARTICULAR STRONG THUNDERSTORM...7 MILES SOUTHEAST OF ARAB...IS MOVING NORTHEAST AT 60 MPH. THIS STORM WILL BE CAPABLE OF PEA SIZE HAIL...WIND GUSTS UP TO 50 MPH...AND HEAVY DOWNPOURS. RAINFALL AMOUNTS 1/4 TO 1/2 INCH WILL OCCUR...WITH LOCALLY HIGHER AMOUNTS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... HYATT. MOUNTAIN VIEW. GUNTERSVILLE. COLUMBUS CITY. A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CST THURSDAY EVENING FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE. DJN
Special weather statement, Jan 10, 4:56 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 456 PM CST THU JAN 10 2008 ALZ006-007-016-TNZ076-096-110000- CULLMAN-LINCOLN-MADISON-MOORE-MORGAN- 456 PM CST THU JAN 10 2008 ...SIGNIFICANT WEATHER ALERT UNTIL 6 PM FOR GUSTY WINDS... GUSTY SOUTH TO SOUTHWEST WINDS OF 25 TO 35 MPH WILL ACCOMPANY LINGERING SHOWERS AND THUNDERSTORMS. GUSTS COULD REACH 40 MPH... ESPECIALLY IN THE HIGHER ELEVATIONS. THESE WINDS WILL MAKE IT MORE DIFFICULT FOR MOTORISTS ON EAST TO WEST ROADWAYS...AND MAY BRING DOWN SMALL TREE BRANCHES. KULA
Local storm report, Jan 10, 5:19 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
519 PM CST THU JAN 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG 9 E BREMEN 33.99N 86.81W
01/10/2008 CULLMAN AL DEPT OF HIGHWAYS
TREES DOWN ON INTERSTATE 65 AT MILEMAKER 295.
0430 PM TSTM WND DMG 9 E BREMEN 33.99N 86.81W
01/10/2008 CULLMAN AL DEPT OF HIGHWAYS
TREES DOWN ON INTERSTATE 65 NEAR MILE MARKER 295.
&&
KWEBERSpecial weather statement, Jan 10, 5:45 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 545 PM CST THU JAN 10 2008 TNZ076-096-097-110015- FRANKLIN-LINCOLN-MOORE- 545 PM CST THU JAN 10 2008 ...SIGNIFICANT WEATHER ALERT FOR MOORE...NORTHERN FRANKLIN...AND SOUTHEASTERN LINCOLN COUNTIES UNTIL 615 PM CST... AT 542 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HAZEL GREEN...MOVING NORTHEAST AT 60 MPH. ONE HALF INCH DIAMETER HAIL AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... LINCOLN. CRYSTAL SPRINGS. SMITHLAND. HURDLOW. TIMS FORD LAKE. ESTILL SPRINGS. SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 27
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 10, 1:48 PM CST | Tornado Warning | HUN | Colbert, Lauderdale | 42 min |
| Jan 10, 2:06 PM CST | Severe Thunderstorm Warning | HUN | Franklin, Lawrence | 24 min |
| Jan 10, 2:18 PM CST | Tornado Warning | HUN | Lauderdale | 27 min |
| Jan 10, 3:32 PM CST | Severe Thunderstorm Warning | HUN | Limestone, Morgan | 27 min |
| Jan 10, 3:41 PM CST | High Wind Warning | HUN | Lawrence, Limestone, Madison, Morgan | 79 min |
| Jan 10, 4:02 PM CST | Severe Thunderstorm Warning | HUN | DeKalb | 28 min |
| Jan 10, 4:07 PM CST | Severe Thunderstorm Warning | HUN | Madison | 23 min |
| Jan 10, 4:09 PM CST | Tornado Warning | HUN | Cullman | 23 min |
| Jan 10, 4:27 PM CST | Severe Thunderstorm Warning | HUN | Cullman | 33 min |
| Jan 10, 5:11 PM CST | Severe Thunderstorm Warning | HUN | DeKalb, Marshall | 49 min |
| Jan 10, 5:29 PM CST | Severe Thunderstorm Warning | HUN | DeKalb, Jackson | 46 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.